Whitney Buha, a Chicago-based marketing professional, has been getting Botox injections for three years and has never had any problems.
“I’ve never had any issues, not even the slightest droopiness or unevenness,” she told TODAY about her experience with the prescription injections that temporarily reduce the appearance of wrinkles.
Buha, who runs the popular lifestyle blog Something Whitty, was receiving complimentary Botox in exchange for promotional posts about the provider. Yet when she got her Botox injections earlier this month, she noticed a change.
“After four or five days, I noticed that my left eyebrow had gone straight and I no longer had an arch,” Buha told TODAY Health. “So I reached out to my injector, who said it was an easy fix, so I made an appointment for the following Tuesday, just six days later.”
Buha returned to the medical spa, which she does not want to name but TODAY did verify, and the injector administered four additional units into Buha’s eye to “even things out” and the 33-year-old went home. By Friday, Buha began noticing drooping in her eyelid.
“When I look back at the progress photos, I didn’t think it was that bad,” she explained.
“I woke up Sunday and I thought ‘Whoa — my eye feels really heavy.’”
She noticed her left eye drooping. Panicked, Buha contacted the medical spa where she had the procedure done.
“I spoke with the head plastic surgeon there and since he doesn’t specialise in injections, he referred me to someone else,” she explained.
In the meantime, Buha began sharing the experience on her social media accounts, as her left eye continued to droop and her right eye began overcompensating.
What is ptosis?
During a face-to-face appointment, Buha consulted with a nurse practitioner, not affiliated with the spa she went to originally, who diagnosed her with her ptosis, a condition where the upper eyelid droops over the eye. It can be caused by aging, an eye injury or a side effect after an eye surgery among other things, according to the American Academy of Ophthalmology.
“Ptosis from a neuromodulator, such as Botox, is most commonly caused by incorrect injection technique, whether it is improper placement of injections or over-dosage,” board-certified dermatologist Dr. Kim Nichols, who is based in Greenwich, Connecticut and is not treating Buha, told TODAY. “However, there are rare instances where migration occurs after injection.”
Buha was given two options by the nurse practitioner: prescription eye drops and more Botox.
“The eye drops are only a temporary fix, say if I needed to be on a video call, I could use them to help open my eyelid, but my eyelid will still go back to drooping,” Buha explained. “Then she suggested adding two units of Botox right at the eyelash line to help open the lid again.”
She was hesitant.
“I was super nervous and honestly wasn’t planning to get any additional Botox when I went in,” she said. “I trusted her and what she was saying and she said that if this were her own face, this is what she would do. I was definitely hesitant, but I let her do it.”
The blogger has continued documenting her experience on social media, but what comes next is a mystery.
“There aren’t really next steps,” she said. “I have prescription eye drops that are arriving tomorrow, but besides that you really just have to wait for the Botox to wear off. When I’ve had Botox in the past, it has lasted me five months, so that’s really scary.”
Nichols told TODAY that this should not cause lasting damage for Buha.
“The side effects of ptosis should subside within four to six weeks, and should not leave permanent damage,” she said.
Despite her experience, Buha said she would get Botox again, but not at the medical spa where the mishap occurred.
“I’ve been getting it for three years and have never had an issue,” she shared. “It makes me feel confident and better. If I’m being honest, I would do it again. I’m definitely going to wait awhile and make sure it’s someone who has a very good reputation next time.”
Nichols stressed it is important to go to a trusted, board-certified professional for cosmetic injectables.
“While this video (that Buha has shared) may cause unease surrounding Botox and wrinkle reducer treatments with any neuromodulator, this is not something to be feared,” she said. “Dermatologists, like myself, have years of training, experience and education that makes us experts in injecting techniques and facial anatomy. In addition, we follow standardizations and protocols that include an assessment of the patient’s face prior to any cosmetic treatment.”
Botox Cosmetic lists potential side effects on their website including dry mouth, discomfort or pain at the injection site, headache, neck pain and eye problems (double vision, blurred vision, decreased eyesight, drooping eyelids and eyebrows, swelling of eyelids and dry eyes).
In response to Buha’s experience, Allergan Aesthetics, an AbbVie company and the manufacturer of Botox Cosmetic, shared the following statement with TODAY:
“Patient safety is our top priority. We encourage patients to contact Allergan Aesthetics directly with any questions or reports of adverse events about our products. Our contact number is available on our website.”
TODAY contacted the spa where Buha reported receiving the Botox injections that led to ptosis, and they confirmed her experience but declined to comment.
For Buha, this has been a learning experience.
“I honestly didn’t even know this could happen,” she said. “I could have educated myself, but I wasn’t even educated during appointments so I didn’t even know. If you want it and you’re going to get it, I would really do your research.”